On the 12th of April 2015, 21 year old Eloise Parry died due to taking slimming tablets that contained the substance known as Dinitrophenol (DNP).
But what exactly is this substance and how has it caused the deaths of 6 people.
Read on in this investigation to find out all you need to know and how to stay away from this toxic substance.
What is Dinitrophenol?
2,4-Dinitrophenol is an industrial chemical that is often used as an antiseptic and pesticide. It was historically used in explosives, dyes and fungicides, which make it dangerous. But it can induce rapid fat loss when taken orally, although it is illegal for human consumption. The manufactured drug is yellow in colour and odourless.
In 1933 Maurice Tainter of the University of Stanford reported that regular use of DNP causes significant weight loss. Even though it was available over the counter it was quickly withdrawn as it was found to be toxic.
In 1938 the American Food and Drug Agency issued a statement, which said that DNP was “extremely dangerous and not fit for human consumption.”
What are the effects?
DNP accelerates the metabolism, which in itself is dangerous.
Everyone’s metabolism is different and operates at a rate it does for a reason and that is because it’s safe. By changing that you are doing things to your body that shouldn’t happen.
DNP is considered to have high toxicity and exposure to the compound can result in:
- Increased basal metabolic rate
- Nausea, vomiting
- Loss of weight
As the products that contain DNP can cause acute toxicity you should look out for these symptoms:
- Heavy Sweating
- Muscle pain
- High pulse
- High fever
- Breathing difficulties
At later stages it can cause:
- Liver and Kidney damage
- Disturbances to heart rhythm
It is suggested that you seek medical help if you experience any of these symptoms following a dosage of DNP as it could be fatal. There is no antidote to DNP so you risk death if you take this, despite expert intensive care treatment.
The story of Eloise Parry
Eloise Parry was a 21 year old with her whole life ahead of her. But it was cut short when she overdosed on slimming pills that contained DNP and admitted herself to hospital after being sick.
She was aware of the risks that she was putting herself in but felt that the weight loss would be worth it. It seemed that nothing the medics did worked and she died in the afternoon after ‘burning up from within.’
After being admitted to hospital Parry sent a text to her college Lecturer which said:
I screwed up big time. Binged/purged all night and took four pills at 4am. Took another four when I woke up. Started vomiting soon after. I think I’m going to die. No one is known to survive if they vomit because of DNP. I’m so scared. I’m sorry for being so stupid. Thank you so much for everything., I never deserved it.
The haunting message was sent just hours before she was pronounced dead after doctors did everything they could to save her life.
She was described as being obsessed with her weight, even though she was a size 10 and stood at 5ft 10ins, but she wouldn’t stop there. She was completely aware of the risk she was taking but felt it was worth it.
Mrs Parry, her mother, is pushing for the drug to be made illegal as she felt her daughter would still be alive if it had been. She said her daughter “thought she was being lied to” about the effects of DNP. Mrs Parry went on to say:
The drug was in her system, there was no antidote, and she had taken a lethal dose. As Ella deteriorated, the staff in A&E did all they could to stabalise her. As the drug kicked in and started to make her metabolism soar, they attempted to cool her down, but they were fighting an uphill battle. She was literally burning up from within.
That statement should be enough to deter anyone from trying the drug.
What is happening to stop this?
Eloise Parry isn’t the only person to have died from taking diet pills containing DNP. Two years ago 18-year-old Chris Mapletoft contracted meningitis as a result of taking the tablets and was the third person to have died from it in a year. A spokesman for Scotland Yard said:
It has no legitimate use as a medicine or food supplement, and it not safe for human consumption in any form. It is a poison which interferes with the normal way the body gets energy from fat. This can lead, as in this tragic case, to death from overheating.
He also mentioned:
We are working together with the Council’s public health service, children’s service and community safety teams to highlight the risks of DNP and other dangerous substances that may wrongly be promoted or taken to enhance performance or appearance.
Even back then they were trying to stop the production of these diet pill but to this day they are still being sold. However, there is hope. Interpol has issued a global alert in 190 countries over the threat posed by the pills.
Due to a Frenchman being left in a critical state, the French health authorities has issued a request that Interpol declare DNP an ‘imminent threat’ to consumers, as it has been used in explosives previously. Online consumers have been getting clever and are now labelling DNP as yellow spice turmeric as it looks similar.
Not only is this a problem, but DNP is being produced in illegal manufacturing conditions with no hygiene regulations and there is an increased chance of overdose.
The World Anti-Doping Agency (WADA) want to draw attention to how fast the growing popularity of DNP is as an aid to losing weight and improving body image. David Howman, the director general of WADA, said:
This is the perfect example of how crucial it is that law enforcement and anti-doping organizations continue to forge closer ties so that dangerous and potentially fatal, substances such as DNP do not reach the hands of athletes.
Don’t do it!
The chance of losing a few pounds is not worth risking your life for. Whatever happened to good old-fashioned healthy eating and exercise? The worst part is that DNP is so easy to get ahold of online and when weighing up the pros and cons it isn’t worth it.
Just because you can buy it doesn’t mean that it is safe or legal. If you decide to try this then you must understand you are playing with fire.
Here is a link to a previous article we wrote where a 23 year old aspiring doctor died.
Disclaimer: Our reviews and investigations are based on extensive research from the information publicly available to us and consumers at the time of first publishing the post. Information is based on our personal opinion and whilst we endeavour to ensure information is up-to-date, manufacturers do from time to time change their products and future research may disagree with our findings. If you feel any of the information is inaccurate, please contact us and we will review the information provided.